Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 261, NWS Austin/San Antonio, TX

June 16, 2023Gillespie County, Kendall County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 16, 2023, 6:26 PM CDT for Gillespie County, Kendall County, Kerr County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2023, 6:26 PM CDT (23:26 UTC)
Expired
Jun 16, 2023, 7:15 PM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:29 PM CDTHAIL 14 W Fredericksburg, TXVideo of estimated quarter size hail 4 W Fredericksburg on US 290.
Jun 16, 6:29 PM CDTHAIL 14 W Fredericksburg, TXVideo of estimated quarter size hail 4 W Fredericksburg on US 290.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3139 joules per kilogram.LFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3139 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS54 KEWX 162326
SVREWX
TXC171-259-265-170015-
/O.NEW.KEWX.SV.W.0261.230616T2326Z-230617T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
626 PM CDT Fri Jun 16 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Kerr County in south central Texas...
  Southeastern Gillespie County in south central Texas...
  Northwestern Kendall County in south central Texas...

* Until 715 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located near
  Fredericksburg, moving east at 5 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Fredericksburg, Blumenthal, Luckenbach, Cain City, Old Tunnel State
  Park, Grapetown, Rocky Hill and Bankersmith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3011 9909 3031 9906 3032 9871 3003 9877
TIME...MOT...LOC 2325Z 279DEG 4KT 3021 9892 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW
1 follow-up statement
225 
WWUS54 KEWX 162346
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
646 PM CDT Fri Jun 16 2023

TXC171-259-265-170015-
/O.CON.KEWX.SV.W.0261.000000T0000Z-230617T0015Z/
Kerr TX-Gillespie TX-Kendall TX-
646 PM CDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN KERR...SOUTHEASTERN GILLESPIE AND NORTHWESTERN KENDALL
COUNTIES...

At 645 PM CDT, a severe thunderstorm was located 7 miles southwest of
Fredericksburg, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericksburg, Blumenthal, Luckenbach, Cain City, Old Tunnel State
Park, Grapetown, Rocky Hill and Bankersmith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3011 9909 3031 9906 3032 9871 3003 9877
TIME...MOT...LOC 2345Z 303DEG 2KT 3019 9896 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:04 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 3:04 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
304 PM CDT Fri Jun 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 233 PM CDT Fri Jun 16 2023

Heat Advisories and Excessive Heat Warnings will remain in place
through the short term period as a prolonged heat wave continues.

Forecast temperatures appear to be on track this afternoon, and
while we did have to raise dewpoints slightly based on the latest
trends, the end result is the same - it's dangerously hot outside if
the right precautions are not taken. Like past days there's a low
chance (20-30%) of an isolated storm or two developing across the
northern Hill Country late this afternoon-early evening near a
lingering weak surface boundary. With extreme instability in place
and sufficient shear, large hail and damaging wind gusts would be
possible with any storm. CAMs have also been hinting at some
activity developing along the higher terrain in Mexico (with some
updrafts currently noted on satellite imagery), pushing northeast
through the early evening. It is possible, though not likely, that
some of this activity could cross the Rio Grande before completely
diminishing, so we have added a 10% PoP with weather mentioned to
cover this.

A similar forecast is in store for Saturday, though we will have
increasing mid and upper level cloud cover overnight tonight which
makes the temperatures and consequently heat indices a little
trickier. Since these clouds will hang around throughout the day
tomorrow and could have a cooling factor, we have elected to stick
with the NBM which is overall a couple degrees cooler on average
from the previous forecast. However, since dewpoints are likely to
continue to remain elevated, forecast max heat indices are still
within the range of the current headlines that are out, so no
changes are planned as they are valid through Sunday afternoon.
Similar to this afternoon, the main chance for storms (though still
only ~20%) will be across the northern Hill Country. The 10%
potential for a shower or storm to sneak across the border is also
there again. Large hail and damaging wind gusts remain possible.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 233 PM CDT Fri Jun 16 2023

The heat continues through the remainder of the weekend across all of
south central Texas. The latest data continues to show little change
in the weather pattern, with well above normal heat the main concern.
The current Heat Advisory and Excessive Heat Warning will remain in
place through Sunday. The mid and upper level ridge does begin to
flatten a bit on Sunday and this could allow for some mid and high
level clouds to move in from the west. However, the cloud cover is
not expected to have much of an impact on our temperatures. We will
also need to monitor for the possibility of a weak cold front/outflow
boundary possibly sneaking into portions of the Hill Country late in
the day. As of now, this boundary is not anticipated to have any
impact on our weather.

Looking a model time series plots of temperature fields at 850mb and
925mb shows little change as we head into the middle of the upcoming
week. Numerical MOS guidance is also consistent in showing well above
normal temperatures across all of south central Texas through Tuesday
and perhaps into Wednesday. There is a pattern change indicated by
the models as we progress into the mid to late week period of next
week. The medium range models are fairly consistent in showing the
mid and upper level ridge amplifying to our west, with an upper low
developing over the southeastern U.S. At the surface, high pressure
from the Great Lakes region is expected to build southward into the
southern U.S. plains. With this pattern, we should see somewhat
"cooler" temperatures develop late next week. However, we still
expect above normal warmth to continue.

&&

.AVIATION...
(18Z TAFS)
Issued at 1210 PM CDT Fri Jun 16 2023

VFR conditions should prevail through the period. Unlike the past
few mornings, it's looking like the morning low cigs should stay to
the south and east of the I-35 terminals on Saturday. FEW to SCT
clouds around FL010 will still be possible, but cigs developing seems
unlikely at this time according to probabilistic guidance.
Otherwise, expect upper level cloud cover to gradually overspread
the area from west to east through the period. Winds should remain
relatively light and generally out of the SSW-SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79 102  78 104 /  10   0  10   0
Austin Bergstrom Intl Airport  77 100  75 102 /   0   0  10   0
New Braunfels Muni Airport     78 100  76 103 /   0   0   0   0
Burnet Muni Airport            77  98  76 103 /  30  20  20   0
Del Rio Intl Airport           82 104  81 108 /  10  10  10   0
Georgetown Muni Airport        77  99  76 103 /  30  10  20   0
Hondo Muni Airport             78 101  77 104 /   0   0   0   0
San Marcos Muni Airport        76 100  75 104 /   0   0  10   0
La Grange - Fayette Regional   79  98  77 100 /   0   0   0   0
San Antonio Intl Airport       79 100  78 104 /   0   0   0   0
Stinson Muni Airport           79 102  78 105 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Medina-Real-Uvalde-Val
Verde.

Excessive Heat Warning until 8 PM CDT Sunday for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Travis-Williamson-Wilson-Zavala.

&&

Short-Term...Gale
Long-Term...Platt
Aviation...Gale
Hazardous weather outlook, Jun 16, 10:14 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1014 AM CDT Fri Jun 16 2023

TXZ171>173-183>194-202>209-217>225-228-171515-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1014 AM CDT Fri Jun 16 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Unseasonably hot temperatures will continue today through at
least the middle of next week. Combined with humidity in place
across the region, residents and visitors will need to take
precautions to avoid heat-related illness.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
a small portion of Williamson County late this afternoon into
early evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An Excessive Heat Warning is in effect through 8 PM Sunday for
counties generally along and south/east of I-35 and US-57. A Heat
Advisory is in effect through 8 PM Sunday as well for the
remainder of south-central Texas. Heat indices up to 115 degrees
are possible across the warning area with heat indices up to 112
degrees for the advisory area.

There is a level 1 out of 5 risk for strong to severe storms over
far northern portions of south-central Texas Saturday afternoon
and evening. The main threat will be large hail with damaging
wind gusts and locally heavy downpours also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 16, 4:54 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
454 PM CDT Fri Jun 16 2023

TXZ171-188-162245-
Gillespie TX-Llano TX-
454 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of north central
Gillespie and southwestern Llano Counties through 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cherry Spring, or 19 miles northwest of Fredericksburg, moving east
at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Spring, Prairie Mountain, Crabapple, Doss and Enchanted Rock
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3041 9877 3044 9915 3050 9914 3050 9896
      3061 9896 3063 9875
TIME...MOT...LOC 2154Z 276DEG 11KT 3051 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Jun 16, 5:15 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Fri Jun 16 2023

TXZ171-162300-
Llano TX-
515 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of southwestern Llano
County through 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie Mountain, or 13 miles southwest of Llano, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford and Prairie Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 9856 3051 9887 3067 9897 3068 9896
      3082 9881
TIME...MOT...LOC 2214Z 243DEG 16KT 3063 9885

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW
Special weather statement, Jun 16, 5:45 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
545 PM CDT Fri Jun 16 2023

TXZ188-162330-
Gillespie TX-
545 PM CDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of eastern Gillespie
County through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredericksburg, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Stonewall, Blumenthal, Eckert, Crabapple, Willow
City, Rocky Hill, LBJ State Park and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9859 3020 9859 3023 9902 3045 9902
TIME...MOT...LOC 2245Z 272DEG 18KT 3035 9883

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW
Local storm report, Jun 16, 5:58 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
558 PM CDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             3 NNE Fredericksburg    30.31N 98.86W
06/16/2023  M1.25 inch       Gillespie          TX   Public

            Picture sent of measured Half Dollar sized
            hail 3 NNE Fredericksburg.

&&

KCW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:24 PM CDTSevere Thunderstorm WarningEWXBurnet19 min
Jun 16, 9:55 AM CDTExcessive Heat WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more5 days
Jun 16, 4:54 PM CDTSpecial Weather StatementEWXGillespie51 min
Jun 16, 5:15 PM CDTSpecial Weather StatementEWXLlano45 min
Jun 16, 5:45 PM CDTSpecial Weather StatementEWXGillespie45 min
Jun 16, 5:52 PM CDTSevere Thunderstorm WarningEWXGillespie38 min
Jun 16, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXGillespie, Kendall, Kerr16 min
Jun 16, 6:30 PM CDTAreal Flood AdvisoryEWXGillespie3 hr
Jun 16, 6:52 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.